A remark on hereditarily nonparadoxical sets

Archive for Mathematical Logic 55 (1-2):165-175 (2016)

Call a set A⊆R\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${A \subseteq \mathbb {R}}$$\end{document}paradoxical if there are disjoint A0,A1⊆A\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${A_0, A_1 \subseteq A}$$\end{document} such that both A0\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${A_0}$$\end{document} and A1\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${A_1}$$\end{document} are equidecomposable with A\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${A}$$\end{document} via countabbly many translations. X⊆R\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${X \subseteq \mathbb {R}}$$\end{document} is hereditarily nonparadoxical if no uncountable subset of X\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${X}$$\end{document} is paradoxical. Penconek raised the question if every hereditarily nonparadoxical set X⊆R\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${X \subseteq \mathbb {R}}$$\end{document} is the union of countably many sets, each omitting nontrivial solutions of x-y=z-t\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${x - y = z - t}$$\end{document}. Nowik showed that the answer is ‘yes’, as long as |X|≤ℵω\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${|X| \leq \aleph_\omega}$$\end{document}. Here we show that consistently there exists a counterexample of cardinality ℵω+1\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${\aleph_{\omega+1}}$$\end{document} and it is also consistent that the continuum is arbitrarily large and Penconek’s statement holds for any X\documentclass[12pt]{minimal} \usepackage{amsmath} \usepackage{wasysym} \usepackage{amsfonts} \usepackage{amssymb} \usepackage{amsbsy} \usepackage{mathrsfs} \usepackage{upgreek} \setlength{\oddsidemargin}{-69pt} \begin{document}$${X}$$\end{document}.
Keywords No keywords specified (fix it)
Categories No categories specified
(categorize this paper)
DOI 10.1007/s00153-015-0463-6
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

Our Archive

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 49,066
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library

References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles

On Hereditarily Countable Sets.Thomas Jech - 1982 - Journal of Symbolic Logic 47 (1):43-47.
A Hierarchy of Hereditarily Finite Sets.Laurence Kirby - 2008 - Archive for Mathematical Logic 47 (2):143-157.
Finitary Set Theory.Laurence Kirby - 2009 - Notre Dame Journal of Formal Logic 50 (3):227-244.
Choices of Convenient Sets.Antonín Sochor - 1994 - Mathematical Logic Quarterly 40 (1):51-60.
Decidability of ∃*∀∀-Sentences in HF.D. Bellè & F. Parlamento - 2008 - Notre Dame Journal of Formal Logic 49 (1):55-64.
Finiteness Axioms on Fragments of Intuitionistic Set Theory.Riccardo Camerlo - 2007 - Notre Dame Journal of Formal Logic 48 (4):473-488.
On Hereditarily Small Sets in ZF.M. Randall Holmes - 2014 - Mathematical Logic Quarterly 60 (3):228-229.
Induction and Foundation in the Theory of Hereditarily Finite Sets.Flavio Previale - 1994 - Archive for Mathematical Logic 33 (3):213-241.
Hereditarily Finite Finsler Sets.David Booth - 1990 - Journal of Symbolic Logic 55 (2):700-706.
Substandard Models of Finite Set Theory.Laurence Kirby - 2010 - Mathematical Logic Quarterly 56 (6):631-642.
Hereditarily Structurally Complete Modal Logics.V. V. Rybakov - 1995 - Journal of Symbolic Logic 60 (1):266-288.


Added to PP index

Total views
4 ( #1,159,616 of 2,311,316 )

Recent downloads (6 months)
1 ( #753,648 of 2,311,316 )

How can I increase my downloads?


My notes

Sign in to use this feature